Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 213, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2002, 7:12 PM CDT for Ringgold County, Union County, Iowa. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 7:12 PM CDT (00:12 UTC)
- Expired
- Sep 18, 2002, 8:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Ringgold County, IA, Union County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 7:25 PM CDT | Hail 0.88 | Kent, IA | |
| Sep 18, 7:50 PM CDT | Hail 1 | Afton, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1529 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
630 WUUS53 KDMX 190012 SVRDSM IAC159-175-190115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 712 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA UNION COUNTY IN SOUTH CENTRAL IOWA * UNTIL 815 PM CDT * AT 710 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF KENT...OR ABOUT 65 MILES SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES NORTHWEST OF DIAGONAL AROUND 715 PM... 4 MILES NORTHWEST OF SHANNON CITY AROUND 730 PM... NEAR ARISPE AROUND 735 PM... NEAR AFTON AROUND 745 PM... NEAR THAYER AROUND 800 PM AND NEAR LORIMOR AROUND 805 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY MORNING FOR WESTERN IOWA. LAT...LON 4114 9447 4073 9448 4075 9403 4115 9405 KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:25 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Sep 18, 3:25 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT WED SEP 18 2002 IMMEDIATE FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT. OUTFLOW/WARM FRONT ALONG I35 IN CENTRAL IOWA ATTM. AMS OVER FA APPEARS TO BE CAPPED BASED ON LAPS SOUNDINGS AND CU FIELDS ON VISIBLE SATELLITE IMAGERY. IF CAP BREAKS AND SB TSTMS DEVELOP VCNTY OF THE BOUNDARY...EXPECT STORMS TO QUICKLY BECOME SEVERE GIVEN AMOUNT OF SHEAR AND CAPE. TO THE NORTH...CHANCE OF SEVERE WEATHER BIG TIME SEVERE WEATHER APPEARS TO BE LESS. WILL FORECAST SCT TSTMS TONIGHT WITH SVR WORDING IN THE SOUTH. UPPER PATTERN INTERESTING TO SAY THE LEAST. NRN STREAM S/WV LIFTING OUT ACROSS THE NORTHERN PLAINS. SRN S/WV DIVING SE INTO SRN PLAINS SUPPORTED BY IMPRESSIVE UPPER JET. NRN S/WV SHUD BE ABLE TO PUSH CDFNT THRU FA TONIGHT. BOUNDARY SHOULD THEN STALL JUST TO THE EAST IN RESPONSE TO SRN S/WV. AVN QUICKER LIFTING THE SRN S/WV OUT THU NIGHT AND FRIDAY IN RESPONSE TO STRONG UPR TROF DIVING INTO THE NRN PLAINS WHICH IS PREFERED. AVN DOES SUFFER FROM CONVECTIVE FEEDBACK TONIGHT AND THURSDAY OVER IA AND WILL DISREGARD IT. EXPECT CLOUDS AND SHOWERS THRU INTO FRI AM FM S/WV ENERGY. WILL END PCPN IN PASSAGE OF 700 MB TROF. HIGHER POPS SOUTHEAST AND LESS NORTHWEST. FOR THE EXTENDED...MODELS FORECAST ON CDFNT MOVING THROUGH AND A SECOND STRONGER FRONT SUNDAY NIGHT. WILL FORECAST CHC OF SHOWERS WITH PASSAGE OF SECOND FRONT AND A CHANCE OF OVERUNNING TYPE RAIN TUESDAY. LOW DIURNAL RANGES DUE TO CLOUDS EARLY NEXT WEEK. .DSM...NONE JOHNSON
In the hours before
Special weather statement, Sep 18, 2:10 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 210 PM CDT WED SEP 18 2002 .A WARM FRONT ACROSS SOUTHERN IOWA WILL BE THE FOCUS FOR POTENTIAL SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. WIND SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR PRODUCINGS SUPERCELL THUNDERSTORMS...SOME WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 80 NEAR THE FRONT. OVERALL...AREAS SOUTH OF INTERSTATE 80 WILL BE MOST FAVORED FOR SEVERE WEATHER LATE THIS AFTERNOON AND TONIGHT...BUT ISOLATED SEVERE STORMS ARE STILL POSSIBLE NORTH OF INTERSTATE 80. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>028-033>039-044>050-191100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL... DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MARSHALLTOWN... MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY 210 PM CDT WED SEP 18 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW LATE THIS AFTERNOON DAMAGING WINDS (58+ MPH) LOW AND THIS EVENING LARGE HAIL (3/4+) LOW FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK LATE AFTERNOON... LOW TONIGHT... LOW THURSDAY... NOT EXPECTED IAZ057>062-070>075-081>086-092>097-191100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI... NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY 210 PM CDT WED SEP 18 2002 THREAT PROBABILITY EVENT TIMING ----- ----------- ------------ THUNDERSTORMS TORNADO LOW LATE THIS AFTERNOON DAMAGING WINDS (58+ MPH) MODERATE THROUGH MIDNIGHT LARGE HAIL (3/4+) MODERATE FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK LATE AFTERNOON... MODERATE TONIGHT... MODERATE THURSDAY... NOT EXPECTED KINNEY ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTML#KEY (IN ALL LOWER CASE). **** PLEASE NOTE **** THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO DES MOINES WILL BE SENT USING NEW HEADER INFORMATION BEGINNING OCTOBER 1 2002. THE NEW IDENTIFIER IS... WMO HEADING... FLUS43 KDMX AWIPS ID...... HWODMX THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK ONLY. THE FORMAT OF THE PRODUCT WILL ALSO CHANGE TO A STANDARDIZED NATIONAL WEATHER SERVICE FORMAT.
Local storm report, Sep 18, 7:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 SW LENOX IA 1 INCH HAIL
09/18/02 TAYLOR REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 60 min |
| Sep 18, 7:29 PM CDT | Tornado Warning | DMX | Ringgold, Union | 46 min |
| Sep 18, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 54 min |
| Sep 18, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 50 min |
| Sep 18, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 47 min |
| Sep 18, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 58 min |
| Sep 18, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 63 min |
| Sep 18, 8:13 PM CDT | Tornado Warning | DMX | Clarke | 47 min |
| Sep 18, 8:13 PM CDT | Tornado Warning | DMX | Clarke | 47 min |
| Sep 18, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 53 min |
| Sep 18, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 34 min |
| Sep 18, 8:27 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 48 min |
| Sep 18, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Sep 18, 8:38 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 37 min |
| Sep 18, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 60 min |
| Sep 18, 8:52 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 53 min |
| Sep 18, 9:00 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 45 min |
| Sep 18, 9:41 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 64 min |
| Sep 18, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 58 min |
| Sep 18, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 33 min |
| Sep 18, 11:51 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.